Anemia is caused by the oral component ribavirin. It is hemolytic anemia; in other words, red blood cells which are normally destroyed by our body every 100 days or so now die off sooner; more quickly than many of our systems can replace. It is managed with either the drug Procrit, or by dose reduction of ribavirin. If these measures don’t work, transfusion is possible, along with treatment cessation. The last two methods aren’t common, but are required as last ditch measures. Importantly, not all of us will experience anemia significant enough to require intervention; around 60-70% will be OK without taking corrective measures.
There are many types of anemia; can you be more specific as to the type and degree you have currently?
There is an association with HCV and RA; this is generally checked prior to treatment with blood tests; make sure to let your doctor know if you’ve been diagnosed or are taking medications for RA.
You also mentioned Graves; interferon can alter thyroid function as well; again, make sure your doctor is informed of any existing complications.
Good luck today with your test results, and be sure to keep us informed—
Looking at a few of your prior posts I get the idea that you are not yet confrimed to have hcv. Maybe I missed something. Until it is confirmed you might be borrowing trouble by getting too concerned about the treatment.
Hi there, my results took forever too! and i about went nuts, but until you get those results confirming that you have hepc or are negative you will have to wait, hopefully it will be negative and then address the other issues, at least that's what the rhumetalogist told me, i was positive for hcv and rhumetologist said that i had to take care of the hcv first. so hopefully you will be negative and can start treating the symptoms you are now experiencing. I am anemic now, but it is from ribavarin, yes my joints and bones hurt that is what got me to rhumetologist and how i found out i had hcv. I am not a doctor, but can only share with you what happened to me, your story sounds like mine in the beginning. I also know that that particular blood test that you are waiting on takes much longer than a regular blood test, they have to freeze the blood. Try to be patient and things will work out we are all here if you need us.
I am not confirmed yet that I have the hepatitis yet. I've been waiting since August 20th and then went to the gastro doctor last week and he is running the appropriate tests. Bill, I was told years ago that I had pernicious anemia and now I'm testing postive for anemia too. My anemia levels were HCG 11.2 low and RBC 4.02 low which isn't horrible but low. I keep thinking that the tests must be coming in soon!
Anemia in hep c patients is normally associated with treatment rather than the desease.
As for the joint pain, I think it is not true arthritis because it doesn't stay in any one joint. It seems to affect one or two joints at a time, last for several days or weeks and then clear up on it's own. Another joint may then become very sore and then clear, then another, etc. This may be caused by a condition known as cryoglobulinemia.
Cryoglobulinemia is the presence of abnormal proteins in the blood. These proteins cause symptoms such as fatigue, joint and muscle pain, skin conditions including purpura (purple spots). The joint pains can be severe with hep c but jont pain itself is not necessarily related to hep c at all. I guess you'll have to wait for the results and hope for the best. Cross the bridge if and when you get to it. Enjoy life for know and don't worry about the possibly only the definitely. Good luck.